Our Opinion: Awash in horrifying side effects

Side effects may include hallucinations, paranoia, rapid heart rates, self-mutilation, suicidal thoughts and death by poisoning.

Sound appealing?

Not if common sense plays any role in your decision-making.

But for people willing to risk their lives to obtain the newest mind-altering high, snorting, injecting or smoking bath salts has become the latest craze.

Sold under names including Ivory Snow, Red Dove and Vanilla Sky, the bath salts contain the synthetic substances mephedrone and methylenedioxypyrovalerone, or MDPV.

The substances aren’t regulated because they’re not sold for human consumption.

Nevertheless, they are being consumed, sometimes with frightening consequences.

One veteran drug-user who got high on bath salts reported he suffered terrifying hallucinations and lacerated both his face and stomach with a skinning knife.

Compounding the risk is the chemical’s ability to create irrational urges. “It causes intense cravings for it,” said Dr. Mark Ryan, director of Louisiana’s poison control center. “They’ll binge on it three or four days before they show up in an ER. Even though it’s a horrible trip, they want to do it again and again.”

Like other synthetic substances, including K-2, that have been misused and abused, the bath salts are coming under scrutiny by federal and state governments.

Missouri is not immune to the trend.

The Missouri Poison Center at Cardinal Glennon Children’s Medical Center received 12 calls about the chemical in the first two weeks of January, surpassing the number of similar calls during all of last year.

Once again, we encourage parental vigilance, while conceding its limited role in curbing this disturbing trend.

And, as always, we marvel at the human capacity to inflict self-punishment, triggering yet another instance of looking to government to protect us from ourselves.

Comments

Use the comment form below to begin a discussion about this content.

Please review our Policies and Procedures before registering or commenting

| Fulton Sun>